Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 16, 2003, 6:09 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2003, 6:09 PM EDT (22:09 UTC)
- Expired
- Jul 16, 2003, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 127 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMRX 162213
FFWMRX
NCC039-043-170115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT WED JUL 16 2003
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA
* UNTIL 915 PM EDT
* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH VERY HEAVY RAIN IN CHEROKEE AND CLAY COUNTIES.
THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING SOUTHEAST AT
15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
HIAWASSE DAM...UNAKA...HANGING DOG CAMPGROUND...MURPHY...MARBLE...
ANDREWS...BRASSTOWN...HAYESVILLE...TUSQUITEE...CHATUGE DAM
AT 609 PM EDT LOCAL LAW ENFORCEMENT REPORTED 8 INCHES OF WATER
FLOWING ACROSS A BRIDGE OVER BRASSTOWN CREEK. STREET FLOODING WAS
ALSO REPORTED IN ANDREWS AND IN SEVERAL BUSINESSES.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS
STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER
LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
LAT...LON 3525 8415 3510 8427 3499 8417 3498 8352
3517 8360
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:35 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 16, 3:35 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT WED JUL 16 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 335 PM EDT WED JUL 16 2003 SHORT-TERM...AIRMASS HAS BECOME MODERATELY UNSTABLE SOUTH OF THE WEAK COLD FRONT ACROSS SOUTHERN KY. OUTFLOW BOUNDARIES AND TERRAIN HAVE HELPED TO DEVELOP GENERALLY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THUS...CONTINUED THE 20-30% POPS AS IN PREVIOUS GRIDS FOR EARLY TONIGHT. MANY AREAS RECEIVED SOME RAINFALL OVERNIGHT AND TODAY SO INCLUDED PATCHY AREAS OF FOG FOR MOST GROUPS LATE TONIGHT. FOR THURSDAY AND BEYOND...NOT TOTALLY CONFIDENT ON BASICALLY DRY FORECAST AS WEAK FRONTAL BOUNDARY COULD STILL BE A FACTOR. DECIDED TO KEEP CONTINUITY FOR NOW AND LET LATER SHIFTS ADD RAIN CHANCES IF NEEDED FOR THURSDAY. SOME DRYING TO OCCUR THURSDAY NIGHT INTO FRIDAY...BUT NORTHWEST FLOW ALOFT AND ANOTHER WEAK FRONTAL BOUNDARY COULD SPOIL A DRY FORECAST. WENT WITH SOME LOW POPS FOR NE PLATEAU AND MTN ZONES BY FRIDAY AFTERNOON AND EVENING...PRIMARILY FOR DIURNAL CONVECTION WITH DAYTIME INSTABILITY. FCSTID = 10 CHA 71 92 69 92 / 30 10 10 10 TYS 69 90 67 90 / 30 10 10 10 TRI 65 87 63 89 / 30 10 10 10 OQT 69 90 68 90 / 30 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 938 AM EDT WED JUL 16 2003 MORNING CONVECTION...THAT DEVELOPED ON OUTFLOW BOUNDARY FROM SE KY MCS...REMAINS STRONG TO NEAR SEVERE BUT IS LIMITED TO SW CORNER OF OUR FORECAST/WARNING AREA. REMAINDER OF THE FORECAST AREA IS RELATIVELY RAIN FREE AS MCS WEAKENED SIGNIFICANTLY AFTER SUNRISE. MODEL FORECAST SOUNDINGS SHOW AT LEAST MODERATE INSTABILITY WITH TEMPS REACHING 80S LATER TODAY. HOWEVER...THERE STILL LOOKS TO BE SOME MID LEVEL WARM TEMPS TO OVERCOME. UPPER LEVEL SUPPORT APPEARS TO BE LACKING AS UPPER LEVEL JET FEATURE HAS PULLED WELL NE OF OUR REGION FOR THIS AFTERNOON AND EVENING...LEAVING GENERALLY WEAK WINDS ALOFT AND LITTLE TO NO STORM RELATIVE HELICITY. MAY SEE AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ON A LARGE SCALE WHEN COLD FRONT SAGS SOUTH...OTHERWISE LEFTOVER OUTFLOW BOUNDARIES PLUS LOCAL TERRAIN SHOULD HELP TO INITIATE AT LEAST SCATTERED SHOWERS/STORMS LATER TODAY. WILL NEED TO UPDATE ZFP AND WEB PRODUCTS TO REMOVE MORNING/AFTERNOON WORDING...AND LEANING TOWARDS DROPPING POPS BACK TO AROUND 40-50% RANGE. TG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 300 AM EDT WED JUL 16 2003 FRONTAL BOUNDARY WILL MOVE SE THROUGH MRX CWA TDY AND LAY E AND S OF AREA TONIGHT. SFC HIGH PRESSURE RIDGE BUILDS IN WEAKLY FM OH RVR VLY RESULTING IN MAINLY N SFC FLOW THROUGH FRI. UPR SUPPORT FOR OVERNIGHT CONVECTION ACROSS KY EXITING SO OVERALL TREND SHOULD BE DECREASING. AVAILABLE MOISTURE AND INSTABILITY VERY GOOD OVER SW 2/3RD MRX CWA. DPS IN THE 70S EXTEND 1/2 WAY UP VALLEY THIS MORNING. RELATIVELY COOL POOL OVER NE VALLEYS AND OUTFLOWS FROM ONGOING CONVECTION SHOULD EASILY KICK OFF MORNING SHOWERS. THIS WILL MOVE SOUTH THROUGH AREA AND GET ENERGIZED BY EARLY HEATING SOUTH AREAS. SOUNDINGS SUPPORT STRONG WIND GUSTS AND HAIL DEVELOPMENT. DUE TO SFC MOISTURE WILL GO BELOW MAX AND ABOVE MIN MOS GUIDANCE THROUGH SHORT TERM. OTHERWISE CWA UNDER SW FLOW ALOFT IN THE TRANSITION TWEEN WESTERN RIDGE AND NE TROUGH. THIS LIES IN FAVORABLE PATH ALONG THICKNESS PATTERN FOR PSBL MCS DURING THE WEEKEND. SON ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 915 PM EDT TUE JUL 15 2003 CURRENT SURFACE ANALYSIS AND SATELLITE LOOP SHOWS A LINE OF TSTORMS DEVELOPING ALONG A COLD FRONT IN THE OHIO RIVER VALLEY...AS SURFACE CONVERGENCE AND DIVERGENCE ALOFT INCREASES. EVENING SOUNDINGS REVEAL THAT THE MID-LEVEL CAP (WHICH LIMITED CONVECTION TODAY) IS BEGINNING TO ERODE AS NORTHWEST FLOW ALOFT INCREASES. MODELS INDICATE THAT THE FRONT AND ITS ASSOCIATED TSTORMS WILL MOVE TOWARDS THE FORECAST AREA OVERNIGHT...AFFECTING SOUTHWEST VIRGINIA AND THE NORTHERN PLATEAU AFTER MIDNIGHT AND THE REST OF THE FORECAST AREA TOWARDS DAYBREAK. WILL PLAN TO UPDATE THE FORECAST THIS EVENING TO MENTION THIS TIMING OF THE TSTORMS. REST OF TONIGHTS FORECAST LOOKS FINE WITH NO CHANGES NEEDED. DMG *********************************************************************
Hazardous weather outlook, Jul 16, 4:55 AM EDT, 13 hours 14 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-099>102-VAZ001-002-005- 006-008-162100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...EAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A FRONTAL BOUNDARY WILL SLIDE SOUTHEAST INTO THE EAST TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATER TODAY. THE ATMOSPHERE SOUTH OF THE FRONT IS MODERATELY MOIST AND UNSTABLE. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG OUTFLOW BOUNDARIES FROM CONVECTION THAT OCCURRED ACROSS EASTERN KENTUCKY OVERNIGHT. A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE AHEAD OF THE FRONT. THERE IS A CHANCE FOR DAMAGING WINDS AND LARGE HAIL WITH THESE STORMS. HEAVY DOWNPOURS OF RAIN WILL ALSO OCCUR WITH THIS ACTIVITY WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... CLUSTERS OF THUNDERSTORMS WILL DEVELOP TOWARDS THE WEEKEND NORTHWEST OF THE AREA. THESE STORMS WILL MOVE SOUTHEAST AND MAY AFFECT THE MORRISTOWN FORECAST AREA. TIMING AND STRENGTH OF THESE SYSTEMS WILL BE MONITORED AND EVALUATED FOR SEVERE WEATHER POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. SPOTTER ACTIVATION IS POSSIBLE OVER THE WEEKEND. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
In the hours before
Local storm report, Jul 16, 2:45 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT WED JUL 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM BLUFF CITY TN WIND DAMAGE
07/16/03 SULLIVAN SEVERAL 2 TO 3 INCH TREE
LIMBS BLOWN ONTO HIGHWAY.
REPORTED BY LAW
ENFORCEMENT.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:41 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 34 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.